Drug‐induced thrombocytopenia is a condition where certain medications can significantly reduce the platelets in the blood. This can increase the risk of bleeding and bruising. We reported a case of a 73‐year‐old woman with multiple comorbidities who was admitted to the hospital with COVID‐19. Upon admission, the patient received multiple antibiotics, including Piperacillin/Tazobactam. In the following days, she developed severe thrombocytopenia upon re‐exposure to Piperacillin/Tazobactam. Other causes of thrombocytopenia were systematically excluded. After discontinuing the Piperacillin/Tazobactam and administering intravenous immunoglobulin (IVIG), the thrombocytopenia resolved. A Naranjo Adverse Drug Reaction Probability Scale score was calculated and indicated a probable (i.e., 6 points) adverse drug reaction. This case underscores the importance of considering Piperacillin/Tazobactam as a potential cause of severe thrombocytopenia in critically ill patients, even in the presence of confounding factors such as COVID‐19. To our knowledge, this is a rarely reported presentation in a patient with a recent COVID‐19 infection. Further studies are needed to clarify the relationship between COVID‐19 and drug‐induced thrombocytopenia.
No takes yet. Share an insight, caveat, or question.
Alharthi et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: